Format

Send to

Choose Destination
Acta Orthop. 2005 Dec;76(6):735-40.

Do non-steroidal anti-inflammatory drugs cause endoprosthetic loosening? A 10-year follow-up of a randomized trial on ibuprofen for prevention of heterotopic ossification after hip arthroplasty.

Author information

1
Department of Orthopedics, Hässleholm-Kristianstad, Kristianstad, SE-291 85, Sweden. per-erik.j.person@skane.se

Abstract

BACKGROUND:

Non-steroidal anti-inflammatory drugs (NSAIDs) are known to be potent inhibitors of new bone formation. We investigated whether NSAIDs given at surgery influence the long-term results after total hip arthroplasty (THA).

PATIENTS AND METHODS:

We performed a 10-year follow-up on 142 of 144 patients who had taken part in a randomized trial on the preventive effects of the NSAID ibuprofen on heterotopic ossification after THA. 96 patients were treated with ibuprofen: 48 for 1 week postoperatively, 48 for 2 weeks postoperatively, and 48 patients were not treated.

RESULTS:

13 patients had been revised. All revisions except 1 belonged to groups treated with ibuprofen. The 10-year risk for revision was significantly higher in the ibuprofen-treated patients (p = 0.05). Eleven of the revisions occurred due to fractures of the femur (2) or aseptic loosening (9), reasons that may be attributed to negative effects of ibuprofen. For these patients, the 10-year risk for revision was not statistically significantly different between treated and untreated patients (p = 0.08). In addition to the revised patients, 94 other patients were alive at the 10-year follow-up and 84 underwent radiographic examination. 9 loose prostheses were found radiographically, but these were equally distributed between ibuprofen-treated and untreated hips.

INTERPRETATION:

The high proportion of revisions in the ibuprofen groups, in combination with clinical and experimental evidence of inhibitory effects on new bone formation of NSAIDs, warrants further investigation of the effects of these drugs on prosthetic fixation.

PMID:
16470423
DOI:
10.1080/17453670510045309
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Taylor & Francis
Loading ...
Support Center